Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Flagstaff, AZ

August 3, 2017

NWS Flagstaff, AZ issued this special weather statement at Aug 3, 2017, 2:51 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 2:51 PM MST (21:51 UTC)
Expired
Aug 3, 2017, 3:15 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 97 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS85 KFGZ 032151
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
251 PM MST THU AUG 3 2017
 
AZZ037-032215-
Yavapai County Valleys and Basins-
251 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM
MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or 11 miles northeast of New River, moving west at
5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rock Springs and Black Canyon City. 

LAT...LON 3405 11215 3418 11216 3417 11197 3402 11195
TIME...MOT...LOC 2151Z 080DEG 6KT 3408 11205 

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:59 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 9:59 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
959 AM MST Thu Aug 3 2017

.SYNOPSIS...Expect one more day of scattered thundertorms across
northern Arizona Today. A drier and more stable airmass will
bring much less storm coverage this weekend into early next week.

&&

.DISCUSSION...Morning satellite imagery shows cumulus development
beginning along the Mogollon Rim with more expansive cloud cover
to the south. The 12z RAOB from Bellemont this morning was a bit
more moist than yesterday with a precipitable water value of 0.88
inches. The 700-500mb lapse rate was also noticeably steeper than
yesterday indicating more CAPE available than the past few days
as well. We are expecting the most extensive convective
development to occur across the western Mogollon Rim with storms
moving generally to the north and northeast. The primary threat
will remain flash flooding and gusty outflow winds near
thunderstorms. Storm intensity and coverage will decrease after
sunset this evening.

A significant downward trend in showers and thunderstorms is still
on track for later this weekend and into next week as dry
southwesterly flow increases across the area.

&&

.PREV DISCUSSION /403 AM MST/...Moisture will be a limiting
factor for storm formation through the rest of the week, with
drier conditions expected through the weekend and into early next
week. Isentropic analysis shows moderate moisture remaining in the
region through Thursday evening allowing widespread storm
development. Southerly steering flow will allow for storms to
develop off the higher terrain such as the White Mountains,
Mogollon Rim, and Bradshaw Mountains before moving North-
Northeastward.

By Friday morning dry air associated with a low pressure system
off the California coast will begin to move into the Yavapai
county and should limit some storm development over the lower
terrain Friday. By Saturday the dry air looks to move into most of
the Northern Arizona. While some storms will still be possible
with this pattern, these storms are expected to be more widespread
and less efficient at producing heavy rainfall rates.

The dry air looks to be at its maximum extend Monday before an
easterly wave moves across the Four Corners region and re-
establishes a wetter monsoonal pattern by the later half of next
week. Confidence is not strong over the timing of this return to
wetter conditions, however model agreement in a return of
moisture does have chances of precipitation increasing in the
second half of next week.

&&

.AVIATION...For the 18Z package...Scattered showers and
thundertorms forming across the Mogollon Rim after 18z. Mostly
VFR conditions with MVFR and local IFR with the stronger storms.
Storms clearing after 02z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms today and
Friday with areas of moderate to locally heavy rain. Gusty winds
will develop near any storms.

Saturday through Monday...A general drying trend with daily chances
for showers and thunderstorms decreasing across northern Arizona,
near average temperatures are expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS/Suk
AVIATION...ET
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 3, 4:07 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
407 AM MST Thu Aug 3 2017

AZZ004>018-037>040-040430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
407 AM MST Thu Aug 3 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the North and Northeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 3, 12:54 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1254 PM MST THU AUG 3 2017

AZZ008-037-032030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1254 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR THE CHERRY AREA OF YAVAPAI
COUNTY UNTIL 130 PM MST...

At 1254 PM MST, Doppler radar was tracking a strong thunderstorm near
Cherry, or 7 miles west of Camp Verde, moving northwest at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cherry and Powell Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3454 11192 3451 11200 3459 11212 3466 11196
TIME...MOT...LOC 1954Z 144DEG 6KT 3456 11199

TM
Local storm report, Aug 3, 1:01 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      2 NE PRESCOTT COURTHOUS 34.56N 112.45W
08/03/2017                   YAVAPAI            AZ   MESONET

            USGS GAGE FOR THE GRANITE CREEK AT PRESCOTT
            (GCRA3) SHOWED A 4.42 FT. RISE IN 30 MINUTES
            (FROM 11:15AM TO 11:45AM).

&&

TM
Special weather statement, Aug 3, 1:19 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
119 PM MST THU AUG 3 2017

AZZ007-032045-
Coconino Plateau-
119 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 145 PM
MST...

At 118 PM MST, Doppler radar was tracking a strong thunderstorm near
Valle, or 37 miles southwest of Desert View at Grand Canyon. this
storm was nearly stationary.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3571 11216 3553 11214 3547 11237 3574 11240
TIME...MOT...LOC 2018Z 085DEG 2KT 3562 11224

KD
Special weather statement, Aug 3, 2:21 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
221 PM MST THU AUG 3 2017

AZZ008-037-032200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
221 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM
MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm over
Iron Springs, or 10 miles west of Prescott Valley, moving west at 5
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yavapai Campground, Indian Hill West Prescott and Iron Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3464 11247 3451 11249 3451 11266 3464 11265
TIME...MOT...LOC 2120Z 102DEG 7KT 3458 11259

KD
Special weather statement, Aug 3, 2:44 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST THU AUG 3 2017

AZZ007-032200-
Coconino Plateau-
244 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM
MST...

At 243 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles east of Rose Well, or 45 miles west of Desert View at Grand
Canyon, moving southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 11251 3580 11241 3566 11263 3587 11281
TIME...MOT...LOC 2143Z 066DEG 11KT 3583 11260

KD
Special weather statement, Aug 3, 2:51 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
251 PM MST THU AUG 3 2017

AZZ037-032215-
Yavapai County Valleys and Basins-
251 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 315 PM
MST...

At 251 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or 11 miles northeast of New River, moving west at
5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rock Springs and Black Canyon City.

LAT...LON 3405 11215 3418 11216 3417 11197 3402 11195
TIME...MOT...LOC 2151Z 080DEG 6KT 3408 11205

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:24 AM MSTSpecial Weather StatementFGZYavapai36 min
Aug 3, 11:29 AM MSTSpecial Weather StatementFGZ46 min
Aug 3, 11:35 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 3, 11:55 AM MSTSpecial Weather StatementFGZYavapai35 min
Aug 3, 12:40 PM MSTSpecial Weather StatementFGZCoconino35 min
Aug 3, 12:54 PM MSTSpecial Weather StatementFGZYavapai36 min
Aug 3, 1:19 PM MSTSpecial Weather StatementFGZCoconino26 min
Aug 3, 1:49 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 3, 2:21 PM MSTSpecial Weather StatementFGZYavapai39 min
Aug 3, 2:44 PM MSTSpecial Weather StatementFGZ16 min
Aug 3, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 3, 4:25 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 3, 4:45 PM MSTSpecial Weather StatementFGZYavapai45 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.